Dr. Roach: Criteria for diagnosing lupus

Keith Roach
To Your Health
View Comments

Dear Dr. Roach: I am 79 years old, at a healthy weight, and I exercise often. Recently I had a blood test that showed several markers for lupus. The doctor wants to put me on hydroxychloroquine. But first I had to have my eyes checked because the drug seems to have an effect on your vision. My ophthalmologist checked my eyes and said it would be OK to take the drug. But I’m nervous about it.

Can you explain lupus and the use of the drug? I’m hoping you can put my mind at ease since I must decide soon.

R.F.

Dr. Keith Roach

Dear R.F.: Systemic lupus erythematosus is an autoimmune disease that affects many systems of the body. Although blood tests are very helpful in making the diagnosis, it is possible to have systemic lupus without the most characteristic blood marker, the anti-nuclear antibody. Similarly, blood tests alone do not normally make the diagnosis of lupus. An experienced clinician looks for multiple abnormalities in several systems. This is one set of criteria; there are similar alternatives:

Skin conditions: the classic “butterfly” facial rash, skin rash caused by sun exposure, discoid lupus (raised scaly plaques that resemble psoriasis) and oral ulcers.

Arthritis.

Kidney disease (especially protein in the urine).

Neurological disorders (seizures or psychosis).

Low levels of red blood cells, white blood cells or platelets.

Inflammation of the lining of the heart or lung.

Abnormal blood tests: ANA and other autoantibodies (directed against the person’s own cells).

If the diagnosis of lupus is, according to an expert, certain or nearly so, then chloroquine or hydroxychloroquine are almost always given. These medicines improve symptoms and can cause remission of disease activity in up to 80% of people with lupus. However, all medicines have the potential for side effects. Vision loss can happen even at the low doses usually given for lupus, but yearly screening makes permanent vision loss unlikely, as progression of eye disease usually stops when the medicine is discontinued.

Additional possible side effects of hydroxychloroquine include gastrointestinal distress, such as nausea, vomiting and diarrhea; skin rash; headaches; and rare damage to the heart or muscle. That being said, the vast majority of patients I see being treated for lupus (those under the care of a rheumatologist with expertise in lupus) have tolerated hydroxychloroquine well. I haven’t had any patients need to stop for visual problems.

Despite its risks, hydroxychloroquine has so many benefits in treating people with lupus that the benefits usually outweigh the risks. Be sure that lupus is correctly diagnosed and that the disease is active, requiring treatment. Too many people are told that they have lupus because of an elevation in the ANA test alone, which by itself is not diagnostic of lupus, and which can happen in a large number of people without any medical issues at all.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

View Comments